Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 1997, 7:23 PM CDT for Scurry County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1997, 7:23 PM CDT (00:23 UTC)
- Expired
- Apr 16, 1997, 8:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:45 PM CDT | Hail 1.75 | Ira, TX | |
| Apr 16, 8:27 PM CDT | Hail 1 | Dunn, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2630 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 170024 RRA SVRMAF TXC415-170125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 723 PM CDT WED APR 16 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHERN SCURRY COUNTY AT 721 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 16 MILES SOUTHWEST OF SNYDER OR 7 MILES WEST OF IRA MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA AND UNION. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNINGT...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ MURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:02 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 16, 2:02 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 201 PM CDT WED APR 16 1997 VERY DIFFICULT TO PLACE FRONTAL BOUNDARY BUT BEST GUESS WOULD BE BETWEEN KHOB AND KMAF WITH A PREFRONTAL TROUGH EXTENDING FROM KMAF TO THE DAVIS MOUNTAINS. COOLER TEMPERATURES LAGGING ABOUT 2 TO 3 HOURS AFTER FRONTAL PASSAGE. KMAF 88D REFLECTIVITY SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY OVER THE DAVIS MOUNTAINS ATTM. LATEST WV IMAGERY SHOWING BAHA CUTOFF LOW REMAINING RELATIVELY STATIONARY WITH MID/HIGH LEVEL SUBSIDENCE OCCURRING OVER THE NORTHERN PORTIONS OF THE FA. MODELS IN GENERAL AGREEMENT NEXT 36 HOURS WITH NGM AND AVN BEING A LITTLE MORE AGRESSIVE IN MOVING CUTOFF LOW OVER BAHA PENINSULA EASTWARD...HENCE HIGHER POPS ON THURSDAY. OUTSIDE SLIGHT CHANCES LATE THIS AFTERNOON AND EARLY EVENING DUE TO FRONTAL BOUNDARY AND OROGRAPHIC LIFTING OVER MOUNTAINS...BELIEVE MODELS MAY BE A LITTLE TOO FAST ON APPROACH OF AFOREMENTIONED CUTOFF LOW SO WILL LEAN TOWARDS A LESSER CHANCE OF POPS GIVEN MORE STABLE AIR BEHIND FRONTAL BOUNDARY. WILL LIKELY SEE A FEW ISOLATED CELLS OVER THE DAVIS MOUNTAINS DURING THE AFTERNOON. BIG QUESTION TONIGHT WILL BE POSSIBLE LOW CLOUDS EAST OF MOUNTAINS WITH UPSLOPE COMPONENT OF WIND. CURRENT VISIBLE IMAGERY AND PROGS POINT TO A BRIEF SHOWING MAINLY OVER THE EAST SLOPES OF MOUNTAINS WHERE BOUNDARY LAYER RH VALUES APPROACH 70 TO 80 PERCENT. FOR TONIGHT/S LOWS WILL LEAN MORE TOWARDS THE COOLER AVN GIVEN CURRENT TEMPERATURES OVER THE TX PANHANDLE. WILL COMPROMISE BETWEEN NGM AND AVN FOR HIGHS TOMORROW AS EACH MODEL SEEMS TO BE AT EXTREMES. MAF 45/72 1- CNM 45/75 -- MRF 42/68 21 P07 48/74 1- EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| Apr 16, 7:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Apr 16, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 35 min |
| Apr 16, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.